Kentucky, 2007

Flash Flood and Hail in Kentucky, August 16, 2007

August 16, 2007 · NWS ILN · 15 events in 9 counties and zones

Clusters of strong to severe thunderstorms developed during the afternoon along outflow boundaries from the early morning thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$122,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Clusters of strong to severe thunderstorms developed during the afternoon along outflow boundaries from the early morning thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 16, 3:09 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 16, 3:09 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
409 PM EDT THU AUG 16 2007

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A FRONT AS IT
DROPS SOUTH OF THE REGION TONIGHT. HIGH PRESSURE WILL BUILD IN FOR
FRIDAY AND SATURDAY WITH DRY CONDITIONS AND COOLER TEMPERATURES.
&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LATEST SURFACE ANALYSIS SHOWS SLOW MOVING FRONTAL BOUNDARY ORIENTED
W-E NEAR THE OHIO RIVER. MCS HAS DEVELOPED NORTH OF THIS BOUNDARY
OVER SRN IL AND IS CURRENTLY MOVING INTO SRN INDIANA. NAM HAS BOUNDARY
LAYER INSTBY ESTIMATED AT 3500 J/KG ACRS THE SOUTH BUT ALSO IS USING
MID 70S TD/S. GFS HAS BOUNDARY LYR CAPES AROUND 1500 J/KG BUT ONLY
BRINGS IN UPPER 60 SFC DEWPOINTS. EXPECT ACTUAL CAPES TO BE IN
BTWN THESE VALUES WITH MODERATE INSTBY AND BOUNDARY LYR CAPES
OF 2000-2500 J/KG. WITH THIS INSTBY IN PLACE AND UPPER SUPPORT
PIVOTING THRU THIS EVENING EXPECT TO SEE ADDITIONAL THUNDERSTORM
DEVELOPMENT WITH THE BEST COVERAGE FOCUSED ON THE AFOREMENTIONED
BOUNDARY. WITH WET BULB ZERO VALUES AROUND AROUND 12KFT AND DELTA
THETA-E VALUES AROUND 30 DEGS EXPECT POSSIBLE DAMAGING WINDS IN
SOME OF THE STORMS OVER THE SW THIS EVENING. HAVE THIS MENTION
IN THE FCST. HAVE ALSO BUMPED UP POPS INTO THE LKLY CAT ACRS
THE SOUTH. WITH SOME CLDS LINGERING AND DRIER AIR LAGGING HAVE
GONE A LTL WARMER THAN MAV WITH LOWS TNGT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
SFC HIGH PRESSURE TO BUILD INTO THE REGION ON FRIDAY OFFERING
DRIER AND COOLER WEATHER. MAV APPEARS TOO WARM BASED ON LO LVL
CAA SO HAVE GONE WITH A BLEND OF MAV/MET COOLER THAN MAV FOR
HIGHS FRIDAY. THIS HIGH SETTLES INTO THE REGION FRI NIGHT.
AGAIN...PREFER A BLEND OF MAV/MET TEMP GUIDANCE.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
MID LEVEL FLOW FORECAST TO BECOME A BIT MORE NORTHWESTERLY THROUGH
THE FIRST PART OF THE WEEKEND AS UPPER LEVEL TROUGH STRENGTHENS SOME
ALONG THE NORTHEAST COAST. AS A RESULT...THINK THE GFS MAY BE A
LITTLE SLOW PUSHING THE FRONT THROUGH OUR AREA ON FRIDAY MORNING AND
WILL GO WITH MORE OF A BLEND BETWEEN IT AND THE FASTER NAM AND NGM.
WILL THEREFORE GO WITH A DRY FORECAST FOR FRIDAY WITH SKIES BECOMING
MOSTLY SUNNY. ALSO PREFER HIGH TEMPS ON FRIDAY CLOSER TO THE COOLER
MET/FWC NUMBERS.

UPPER LEVEL RIDGE OVER THE CENTRAL UNITED STATES WILL GRADUALLY
FLATTEN OUT THROUGH THE MIDDLE PART OF NEXT WEEK...ALLOWING FOR FLOW
TO BECOME MORE ZONAL ACROSS OUR AREA. IN THE WESTERLY FLOW...A
SERIES OF WEAK SHORT WAVES WILL PUSH EAST ACROSS THE REGION. TIMING
IS DIFFICULT WITH THESE THOUGH SO THINK THE BEST WAY TO HANDLE IT AT
THIS POINT IS TO GO WITH A GENERAL 30 POP FOR A GOOD PART OF THE
EXTENDED. RIGHT NOW IT LOOKS LIKE BEST CHANCE FOR ANY PCPN WOULD BE
IN THE SUNDAY THROUGH TUESDAY TIME PERIOD SO WILL ALLOW FOR CHANCE
POPS THEN AND THEN BUFFER A PERIOD ON EITHER SIDE WITH A 20 POP.

AFTER AN INITIAL COOL DOWN EARLY IN THE LONG TERM PERIOD...LOW LEVEL
THERMAL FIELDS WILL GRADUALLY INCREASE. WILL THEREFORE GO WITH A
GRADUAL WARM UP THROUGH MID WEEK...WITH HIGH TEMPS BACK UP INTO THE
MID TO UPPER 80S BY TUESDAY AND WEDNESDAY.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VISIBLE SATELLITE IMAGES SHOWING CU FIELD BECOMING MORE ORGANIZED
ALONG BOUNDARY STRETCHING FROM SOUTHERN INDIANA INTO NORTHERN
KENTUCKY. WITH AIRMASS CONTINUING TO DESTABILIZE...EXPECT TO SEE
SOME THUNDERSTORM DEVELOPMENT ALONG THE BOUNDARY THROUGH THIS
AFTERNOON. HOWEVER...LOOKS LIKE BEST CHANCE WILL REMAIN TO THE
SOUTH OF THE TAF SITES SO WILL ONLY INCLUDE A CB AT KCVG AND KLUK.
OTHERWISE...DEBRIS CLOUDINESS FROM MCS PUSHING ACROSS SOUTHERN
ILLINOIS WILL AFFECT THE TAF SITES THROUGH EARLY EVENING. EXPECT
MAINLY JUST SOME CIRRUS THEN OVERNIGHT WITH SOME BRIEF MVFR BR
TOWARD DAYBREAK AT KLUK...KCVG AND KILN.

OUTLOOK...TSTM POSSIBLE SUNDAY AND MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...BC
AVIATION...
Hazardous weather outlook, Aug 16, 3:57 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
457 PM EDT THU AUG 16 2007

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
172100-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
457 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ089>100-OHZ077>082-088-172100-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
457 PM EDT THU AUG 16 2007

...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Louisville radar (KLVX), 103 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
August 16, 4:15 PM EST to 4:25 PM EST
Where
Carroll County, Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
38.670, -85.170

Trees were downed countywide.

Thunderstorm Wind, Campbell

When
August 16, 4:40 PM EST to 4:44 PM EST
Where
Campbell County, Mentor
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.880, -84.230

Four trees were knocked down along Short Cut Road.

Hail, Lewis

When
August 16, 4:40 PM EST to 4:44 PM EST
Where
Lewis County, 4 mi S of Ribolt
Measured
0.88 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.512, -83.520

A few trees were also downed.

Thunderstorm Wind, Owen

When
August 16, 4:50 PM EST to 4:54 PM EST
Where
Owen County, New Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.620, -84.900

Trees were knocked down.

Thunderstorm Wind, Owen

When
August 16, 4:50 PM EST to 4:54 PM EST
Where
Owen County, Monterey
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.420, -84.870

A few trees were knocked down.

Thunderstorm Wind, Gallatin

When
August 16, 5:00 PM EST to 5:04 PM EST
Where
Gallatin County, Napoleon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.750, -84.780

Five trees were knocked down.

Thunderstorm Wind, Bracken

When
August 16, 5:05 PM EST to 5:09 PM EST
Where
Bracken County, Brooksville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
38.680, -84.070

Trees and power lines were downed across the county.

Thunderstorm Wind, Mason

When
August 16, 5:12 PM EST to 5:16 PM EST
Where
Mason County, Maysville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
38.650, -83.750

Trees and power lines were downed across the county.

Thunderstorm Wind, Grant

When
August 16, 5:18 PM EST to 5:22 PM EST
Where
Grant County, Crittenden
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.780, -84.600

Two buildings sustained minor roof damage, and a barn was destroyed. Several trees were also knocked down.

Thunderstorm Wind, Pendleton

When
August 16, 5:25 PM EST to 5:33 PM EST
Where
Pendleton County, Gardnersville to Butler
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
38.770, -84.500

Two barns sustained minor damage. A tree fell through a house along State Route 467, causing minor structural damage. A swing set cemented into the ground at a home along State Route 17 was pulled out and flipped.

Thunderstorm Wind, Mason

When
August 16, 5:25 PM EST to 5:29 PM EST
Where
Mason County, 3 mi N of Sardis
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.573, -83.950

A mobile home was ripped from its foundation and had its roof removed.

Hail, Mason

When
August 16, 5:40 PM EST to 5:44 PM EST
Where
Mason County, Maysville
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
38.650, -83.750

Thunderstorm Wind, Lewis

When
August 16, 5:46 PM EST to 5:50 PM EST
Where
Lewis County, Tollesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.550, -83.570

Trees were knocked down.

Thunderstorm Wind, Bracken

When
August 16, 5:46 PM EST to 5:50 PM EST
Where
Bracken County, 4 mi S of Brooksville
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
38.622, -84.070

A mobile home was moved onto Hamilton Road.

Flash Flood, Lewis

When
August 16, 7:00 PM EST to 7:40 PM EST
Where
Lewis County, 3 mi NW of Vanceburg
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.631, -83.289

Several roads were flooded along Quicks Run.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56107, 56108, 56113, 56111, 56112, 56110, 56116, 56121, 56127, 56128, 56130, 56133, 56131, 56137, 56138.